There are side effects and then there are SIDE EFFECTS! A drug that causes headaches or heartburn can be annoying, but such symptoms are tolerable if the medicine is doing great good. Side effects that are potentially life-threatening are a whole different matter. On May 26, 2014 we warned readers of a really serious complication: fluoroquinolone antibiotics and aortic aneurysm. On October 26, 2015 we asked: “Did Levaquin Antibiotic (Levofloxacin) Cause Lethal Aortic Rupture?” A woman shared a tragic story about her father’s aneurysm after a fluoroquinolone antibiotic.
Fluoroquinolone Antibiotics and Aortic Aneurysm?
We discovered an article in JAMA Internal Medicine (online, Oct. 5, 2015) that established a connection between fluoroquinolone (FQ) antibiotics like ciprofloxacin (Cipro), levofloxacin (Levaquin) and moxifloxacin (Avelox) and aortic aneurysm.
What is aortic aneurysm?
This is a life-threatening complication. When the main artery in the body, the aorta, ruptures or tears it is disastrous. Bleeding can be massive and lead to death. To say this is a crisis is an understatement.
Where was the FDA?
We were shocked to read on May 10, 2017 this statement from the FDA:
“As part of our ongoing review of fluoroquinolone antibiotics, FDA is informing the public that patient cases identified by the FDA and findings from published studies currently do not support reports that these medicines may result in detachment of the retina in the eyes, or bulges or tears in the aorta blood vessel called aortic aneurysm and aortic dissection.”
In other words, the FDA determined that fluoroquinolone antibiotics and aortic aneurysm were not a thing. Don’t worry, be happy.
More Evidence of Fluoroquinolone Antibiotics and Aortic Aneurysm!
An article published in BMJ (March 8, 2018) reestablished a connection between FQ antibiotics and aortic aneurysm. We wrote an article about this serious complication on June 18, 2018. We shared another tragic story about a man who died after receiving levofloxacin. The diagnosis: ruptured aortic aneurysm.
We Contacted the FDA:
On June 5, 2018 we contacted the person at the FDA who is responsible for monitoring adverse drug reactions. We alerted him to the article in the BMJ and a meta-analysis in the American Journal of Medicine (Dec. 2017) that concluded:
“Evidence from a small number of studies suggests that exposure to fluoroquinolones is consistently associated with a small but significantly increased risk of aortic dissection and aortic aneurysm.”
We concluded our message to Dr. Gerald Dal Pan with a request to reconsider the FDA’s stance on fluoroquinolone antibiotics and aortic aneurysm:
“Perhaps now would be a good opportunity to update the public about aortic aneurysm and aortic dissection associated with fluoroquinolones.
“Thank you for your consideration.
Joe (and Terry) Graedon
The People’s Pharmacy
On October 8, 2018 we reported yet another case of fluoroquinolone antibiotics and aortic aneurysm.
The FDA’s New Warning About FQ antibiotics and Aortic Aneurysm
At last, the FDA has issued a new warning about fluoroquinolone antibiotics and aortic aneurysm. On Thursday, December 20, 2018 the FDA announced:
“A U.S. Food and Drug Administration (FDA) review found that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the main artery of the body, called the aorta. These tears, called aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death. They can occur with fluoroquinolones for systemic use given by mouth or through an injection.”
“Patients should seek medical attention immediately by going to an emergency room or calling 911 if you experience sudden, severe, and constant pain in the stomach, chest or back. Be aware that symptoms of an aortic aneurysm often do not show up until the aneurysm becomes large or bursts, so report any unusual side effects from taking fluoroquinolones to your health care professional immediately.”
We are glad that the FDA has finally acknowledged that FQ antibiotics can cause this potentially life-threatening reaction. In our opinion it took far too long. That said, we are glad that the FDA Commissioner, Dr. Scott Gottlieb, has been very candid about this problem:
“Today we’re warning patients and healthcare providers that fluoroquinolones can increase the occurrence of rare but serious ruptures or tears in the main artery of the body, called the aorta, which can lead to dangerous bleeding or even death,” said FDA Commissioner Scott Gottlieb, M.D. “Certain patients are at increased risk for aortic aneurysm, including elderly patients and those with a history of blockages of the aorta or other blood vessels, high blood pressure or certain genetic conditions that involve blood vessel changes. Although the risk of aortic aneurysm or dissection is low, we’ve observed that patients are twice as likely to experience an aortic aneurysm or dissection when prescribed a fluoroquinolone drug. For patients who have an aortic aneurysm or are known to be at risk of an aortic aneurysm, we do not believe the benefits outweigh this risk, and alternative treatment should be considered.”
What Do You Think?
Do you agree with us that it took too long for the FDA to take action? FQ antibiotics have been on the market since the late 1980s. It took decades for the agency to discover that these drugs could cause irreversible nerve damage, tendon rupture, retinal detachment and aortic aneurysm. We would like to get your thoughts on this serious situation in the comment section below.